| Model Number |
12-000-00-ND1 |
| Medical Device Problem Codes |
Use of Device Problem (1670); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
09/27/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(6) hospital reported the 16 gauge cannula of renú transoral needle lot q912-00031 was bent to perform an in office intraoral injection of renú gel but the 24 gauge portion was not bent nor was direct or inadvertent pressure applied.The 24 gauge portion of the needle broke prior to injection of renú gel and was swallowed by the patient.The procedure was aborted, and no injection of the renú gel occurred.The facility reported the patient underwent a ct of the abdomen/pelvis the same day as the reported event, which revealed a 2.8 cm linear radiopaque foreign body located within the lumen of the mid ileum, without evidence of perforation or penetration of the bowel.Two days later, a supine abdominal x-ray was reported to be performed and revealed the linear metallic foreign body overlying the right parasagittal pelvis.The facility reported that with the most recent x-ray, the metallic foreign body was no longer visualized, presumably having been evacuated spontaneously.(b)(6) hospital reported there is no evidence to suggest bowel perforation as no free air or extraperitoneal gas collection were identified.Patient was reported to be monitored on an out-patient basis and was noted as discharged in good condition.Cytophil, inc.Requested that (b)(6) hospital return the remaining 16 gauge portion of the needle to cytophil, inc.For evaluation.The facility reported that it is against policy to return a "defective device" but will accommodate an onsite visit to examine the device.Cytophil has requested pictures of the device and is awaiting a response from the facility to determine point of breakage.Cytophil, inc.Is in discussions with the finished transoral needle supplier, and with the 24 gauge needle component supplier to further investigate the potential cause of the needle failures.The 24 gauge needle component manufacturer noted no nonconformances in the manufacture of the material supplied to the transoral needle supplier.The transoral needle supplier reported no non-conformances, deviations, or abnormalities in the manufacturing record for the needle supplied to cytophil, inc.And used to manufacture renú transoral needle lot q912-00031.Cytophil, inc.Device history record review of our manufacturing processes also revealed no nonconformances.The complaint investigation is on-going.A supplemental report will be provided.(b)(4).
Event or Problem Description
The facility reported that the doctor was performing a vocal fold injection when the tip of the needle broke off and was swallowed by the patient.The same day as the reported event, the patient underwent a ct of the abdomen/pelvis which revealed a 2.8 cm linear radiopaque foreign body located within the lumen of the mid ileum, without evidence of perforation or penetration of the bowel.Two days later, a supine abdominal x-ray revealed the linear metallic foreign body overlying the right parasagittal pelvis, and as seen on the current limited field of view abdominal x-ray, the same metallic foreign body is no longer visualized, presumably having been evacuated spontaneously.The facility reported there is no evidence to suggest bowel perforation as no free air or extraperitoneal gas collection were identified.Patient was safely discharged a few days later in good condition.(b)(4).
Additional Manufacturer Narrative
Cytophil requested pictures of the device from customer but no pictures were provided.The 24 gauge needle manufacturer/supplier, the renú transoral needle contract manufacturer, and cytophil, inc.Performed investigation and device history record (dhr) reviews.No nonconformities or deviations were noted from the dhr reviews, the contract manufacturer confirmed no process or material changes occurred, and the 24 ga needle manufacturer/supplier confirmed there were no changes in material suppliers, design, or specifications.Device labeling was reviewed.Renú gel ifu rm 08-009 rev.01 provided with the renú gel product used during the procedure, has a note, "the ent needle shaft is malleable but has significant limitations.Do not place pressure on the needle tip." retain and return product evaluation noted no observations of underlying material issues impacting mechanical properties and concluded the failure was caused by plastic deformation (bending) of the stainless steel tube followed by overload failure; consistent with a force being applied to the 24 ga portion of the needle (by the physician) until failure.The physician is to be counseled on the limitations of bending of the needle and that care should be taken to apply pressure only to the 16 ga cannula portion of the needle and not the smaller 24 ga needle.Cytophil, inc.Has concluded its complaint investigation.The complaint is being closed and will be tracked and trended.(ref.(b)(4)).
Additional Manufacturer Narrative
B(1) adverse event inadvertently checked for supplement 1 report file on 02/14/2020.H(6) method code 4101 added to identify that the device was returned for evaluation.(ccr 19-007).